Arizona, 2012

Strong Wind in Arizona, April 2, 2012

April 2, 2012 · NWS VEF · 1 event in 1 county or zone

Strong north winds behind a cold front accelerated down the Colorado River Valley, causing isolated minor damage.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Strong north winds behind a cold front accelerated down the Colorado River Valley, causing isolated minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 2, 9:07 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 2, 9:07 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 AM PDT MON APR 2 2012

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM NEAR THE FOUR CORNERS
REGION WILL CAUSE GUSTY NORTHERLY WINDS OVER THE AREA
TODAY...ESPECIALLY DOWN THE COLORADO RIVER VALLEY. HIGH PRESSURE
WILL THEN BRING LIGHTER WINDS AND WARMER TEMPERATURES ON TUESDAY.
FURTHER WARMING CAN BE EXPECTED WEDNESDAY BUT GUSTY SOUTHWEST WINDS
WILL DEVELOP AS A STORM MOVES INTO THE PACIFIC NORTHWEST AND
NORTHERN CALIFORNIA.
&&

.UPDATE...STRONGER NORTH WINDS STARTING TO MIX OUT IN THE LOWER
COLORADO RIVER VALLEY AND SOUTHERN MOHAVE COUNTY. MORNING LAS VEGAS
SOUNDING SHOWS NORTH WINDS OF 30 KTS IN A LAYER BETWEEN 3 AND 10
KFT. MOS GUIDANCE HAS BACKED OFF SOME ON THE WIND SPEEDS FOR THE
AREA BUT STILL LOOKING AT A BREEZY/WINDY DAY. HIGHLIGHTED AREAS FOR
THE WIND ADVISORY AND RED FLAG WARNING STILL LOOKS GOOD. WILL BE
SENDING OUT A NEW ZONE PACKAGE TO REFRESH HEADLINES...NO OTHER
CHANGES.
&&

.PREV DISCUSSION...
256 AM PDT MON APR 2 2012

.SHORT TERM...STRONG NORTHERLY FLOW ALOFT WILL BE OVER THE AREA
TODAY AS A CLOSED LOWS DEEPENS NEAR THE FOUR CORNERS REGION. A
DECENT NORTHERLY SURFACE GRADIENT WILL ALSO DEVELOP. THE INHERITED
WIND ADVISORY FOR THE COLORADO RIVER VALLEY STILL LOOKS GOOD AND
MUCH OF THE REMAINDER OF THE FORECAST AREA WILL SEE BREEZY TO WINDY
CONDITIONS. THE NORTHERLY WINDS WILL KEEP TEMPERATURES A LITTLE
BELOW NORMAL TODAY. WINDS WILL DIMINISH THIS EVENING AS THE LOW
MOVES TO EASTERN NEW MEXICO. MUCH LIGHTER WINDS AND NEAR NORMAL
TEMPERATURES ARE EXPECTED UNDER HIGH PRESSURE ON TUESDAY. THE NEXT
STORM WILL MOVE INTO THE PACIFIC NORTHWEST AND NORTHERN CALIFORNIA
ON WEDNESDAY WITH AN INCREASING DRY SOUTHWEST FLOW OVER OUR AREA.
BREEZY TO WINDY CONDITIONS WILL DEVELOP OVER MUCH OF THE AREA BY
WEDNESDAY AFTERNOON AND THERE IS A GOOD CHANCE SOME AREAS WILL NEED
WIND ADVISORIES. THE STRONGEST WINDS ALOFT DO NOT MOVE OVER THE AREA
UNTIL WEDNESDAY NIGHT SO WINDS MAY NOT DROP OFF MUCH.

.LONG TERM...MODELS START OUT IN GOOD AGREEMENT THURSDAY AND THEN
IMMEDIATELY DIFFER IN THE HANDLING OF THE TROUGH THAT WILL BE
BEARING DOWN ON US. BASED FORECAST MORE ON THE PROGRESSIVE ECMWF
WITH THIS PACKAGE. THE TROUGH IS EXPECTED TO DROP INTO NORTHERN
NEVADA AND ON OUT BY FRIDAY MORNING PER THE ECMWF AND GEM...WHILE
THE GFS IS SLOWER WITH THIS SYSTEM GETTING THROUGH. THE PRIMARY
ISSUE OR ELEMENT OF CONCERN WILL BE THE WINDS. AS USUAL THE
ASSOCIATED COLD FRONT AND MAX WIND BAND ALOFT UNDER THE TROUGH BASE
WILL BRING ON BREEZY TO WINDY CONDITIONS THURSDAY AND EARLY FRIDAY.
FOR NOW EXPECT THE BEST AREA FOR THE STRONG WINDS OF THIS EVENT WILL
BE WESTERN AND SOUTHERN SAN BERNARDINO COUNTY WHERE LOCAL HIGH RES
MODEL SHOWS THE WIND ADVISORY LEVEL GUSTS LIKELY. WITH THIS SYSTEM
BEING AS FAR NORTH AS IT WILL BE AND SIGNIFICANT MOISTURE WILL ALSO
BE NORTH FOR THE MOST PART. THERE SHOULD BE ENOUGH FOR OUR NORTHERN
AREAS TO HAVE A SLIGHT CHANCE FOR RAIN OR SHOW SHOWERS THURSDAY AND
EARLY FRIDAY. COME SATURDAY AND SUNDAY WEAK RIDGING WILL BE OVER THE
AREA FOR THE AREA AND ON INTO EARLY NEXT WEEK...IF THE ECMWF AND GEM
PLAY OUT AS I EXPECT. THE GFS KEEPS HANG BACK TROUGHING OVER US
WHILE THE RIDGING WILL BE OFFSHORE. THE TEMPERATURES SHOULD RISE
THIS WEEKEND TO NEAR NORMAL LEVELS.
&&

.AVIATION...FOR MCCARRAN...NORTHWEST TO NORTH WINDS TO CONTINUE THIS
MORNING  WITH SPEEDS GENERALLY BETWEEN 8-14KT AND OCCASIONAL GUSTS
TO 20KT. WINDS WILL INCREASE LATER THIS MORNING AND SLOWLY WORK
THEIR WAY TO THE NORTH-NORTHEAST THIS AFTERNOON. AFTER SUNSET A
LIGHT NORTHWEST TO NORTH WIND WILL OCCUR. SKIES WILL REMAIN
ESSENTIALLY CLEAR THROUGH TUESDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTHWEST TO NORTH WINDS WILL CONTINUE OVER MUCH OF THE
AREA INTO THIS AFTERNOON WITH SPEEDS GENERALLY BETWEEN 14-24KTS.
STRONGER NORTH WINDS ARE EXPECTED DOWN THE COLORADO RIVER TODAY WITH
SPEEDS RANGING BETWEEN 20-30KTS AND GUSTS TO 40KTS. MOSTLY SUNNY
SKIES ARE EXPECTED THROUGH TUESDAY.
&&

.FIRE WEATHER...STRONG NORTH WINDS ARE EXPECTED TODAY DOWN THE
COLORADO RIVER VALLEY AND MUCH OF MOHAVE COUNTY ARIZONA. MUCH OF
THIS AREA WILL ALSO HAVE HUMIDITY DROP BELOW 15 PERCENT. THESE
FACTORS COMBINED WITH HIGH TO EXTREME FIRE DANGER FORECAST WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. FIRE WEATHER ZONE 102 WAS
ADDED TO THE RED FLAG WARNING WHICH WAS IN EFFECT FOR THE COLORADO
RIVER VALLEY. WINDS WILL DIMINISH THIS EVENING AND MUCH LIGHTER
WINDS ARE EXPECTED TUESDAY. THERE IS POTENTIAL FOR GUSTY SOUTHWEST
WINDS TO DEVELOP WEDNESDAY AS A STORM MOVES INTO THE PACIFIC
NORTHWEST AND NORTHERN CALIFORNIA. SOME AREAS MAY SEE CRITICAL FIRE
WEATHER CONDITIONS WEDNESDAY AFTERNOON BUT CURRENT CONFIDENCE IS A
LITTLE TOO LOW FOR A FIRE WEATHER WATCH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR NVZ021-022.
     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ466.
AZ...WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR AZZ002-003-036.
     RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ101.
     RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR AZZ102.
CA...WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR CAZ524-526-527.
     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ229.
&&

UPDATE...PIERCE
PREV DISCUSSION...HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 2, 4:41 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 AM PDT MON APR 2 2012

AZZ001-CAZ519>523-525-NVZ014>020-030700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
441 AM PDT MON APR 2 2012 /441 AM MST MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM MOVING ACROSS TO OUR NORTH WILL BRING AREAS OF STRONG
WINDS WEDNESDAY INTO THURSDAY. THERE IS POTENTIAL FOR SOUTHWEST
WINDS TO GUST OVER 40 MPH ACROSS MUCH OF THE AREA WEDNESDAY BUT
THE FOCUS OF STRONG WINDS WILL LIKELY SHIFT SOUTH THURSDAY ACROSS
MAINLY SAN BERNARDINO AND MOHAVE COUNTIES. LOCALLY BREEZY
CONDITIONS COULD PERSIST EVEN INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ524-526-527-NVZ021-022-030700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
SOUTHERN CLARK COUNTY-
441 AM PDT MON APR 2 2012 /441 AM MST MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS ARE EXPECTED TODAY DOWN THE COLORADO RIVER
VALLEY AND ADJACENT AREAS IN SAN BERNARDINO...SOUTHERN CLARK AND
SOUTHERN MOHAVE COUNTIES. SUSTAINED WINDS WILL BE IN THE 25 TO 35
MPH RANGE WITH GUSTS AROUND 50 MPH. A WIND ADVISORY IS IN EFFECT
FROM 8 AM TO 8 PM. DUE TO THE STRONG WINDS...LOW HUMIDITY AND VERY
HIGH FIRE DANGER...A RED FLAG WARNING IS ALSO IN EFFECT FOR THE
COLORADO RIVER VALLEY AND THE REST OF MOHAVE COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM MOVING ACROSS TO OUR NORTH WILL BRING AREAS OF STRONG
WINDS WEDNESDAY INTO THURSDAY. THERE IS POTENTIAL FOR SOUTHWEST
WINDS TO GUST UP TO 40 MPH ACROSS PORTIONS OF THE AREA BOTH DAYS.
LOCALLY BREEZY CONDITIONS COULD PERSIST EVEN INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 2, 9:51 AM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND GST BULLHEAD CITY AIRPORT   35.16N 114.56W
04/02/2012  M45.00 MPH       MOHAVE             AZ   AWOS

&&

BPIERCE

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lake Mead National Recreation Area

When
April 2, 12:05 PM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper

Strong winds damaged a power line, knocking out power to over 2,000 customers in the Bullhead City area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365433.